Missouri, 2001

Flooding in Missouri, April 15 to 17, 2001

April 15 to 17, 2001 · NWS EAX · 2 events in 2 counties and zones

1 feet above flood stage. 8 feet above flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains caused the Blackwater River at Valley city to crest at 24.10 feet, or 2.1 feet above flood stage. The South Grand River at Urich crested at 24.80 feet, 0.8 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 12:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 12:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 AM CDT SUN APR 15 2001

MAIN FORECAST CHALLENGES WILL BE CHANCE FOR RAIN ON MONDAY...AND
COOL DOWN FOR THE BEGINNING OF THE WEEK. GOING FORECAST APPEARS TO
HAVE GENERAL SCENARIO WELL IN HAND...AND AM NOT PLANNING MANY
CHANGES.

MAY HAVE TO CARRY SOME LINGERING CONVECTION IN SOUTHERN/EASTERN
ZONES WITH MORNING PACKAGE. WILL MONITOR...AND MAKE LAST MINUTE CALL
ON THIS. OTHERWISE...SHOULD SEE GRADUAL CLEARING THIS MORNING...WITH
A DECENT AMOUNT OF SUNSHINE EXPECTED BY AFTERNOON. MID-APRIL SUN
SHOULD ALLOW FOR SOME WARMING TODAY...DESPITE WEAK LOW-LEVEL CAA.

STRONGER SURGE OF UNSEASONABLY COLD AIR POISED OVER US/CANADIAN
BORDER...AND WILL BEGIN TO MAKE ITS MOVE INTO THE REGION TONIGHT. BY
12Z MONDAY...ETA HAS 0 DEGREE H8 LINE AS FAR SOUTH AS MIDDLE
MISSOURI...SURGING INTO SOUTHERN MISSOURI BY 18Z. TIGHT H8
BAROCLINIC ZONE...COMBINED WITH H5 TROUGH DIGGING SOUTHWARD OVER
GREAT LAKES...AND DECENT MID-LEVEL MOISTURE/LIFT WOULD INDICATE
POTENTIAL FOR PRECIPITATION ACROSS MUCH OF CWA ON MONDAY. ALREADY
HAVE CHANCE POPS IN THE WEST...AND AM PLANNING ON EXPANDING EASTWARD.

TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH MID-WEEK...THEN
RECOVER SOME BY THE END OF THE WEEK. AM NOT ANTICIPATING ANY MAJOR
CHANGES TO GOING EXTENDED.

GUIDANCE APPEARS REASONABLE...AND WILL LIKELY STICK FAIRLY CLOSE TO
THESE NUMBERS THROUGH THE FORECAST CYCLE.

.EAX...NONE

MJM

In the hours before

Local storm report, Apr 14, 11:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 PM CDT SUN APR 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    SHAWNEE                   KS   60 MPH TSTM GUST
04/14/01   JOHNSON                        SIDING OFF HOUSE AND
                                          TREE DAMAGE. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Special weather statement, Apr 14, 11:48 PM CST, 5 hours 12 minutes before
KSZ057-060-MOZ038-043-044-053-054-150615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 AM CDT SUN APR 15 2001

TORNADO WATCH 148 THAT WAS IN EFFECT FOR...LAFAYETTE...MIAMI...
LINN...CASS...JOHNSON...HENRY AND BATES COUNTIES... HAS BEEN
CANCELLED.

THE SEVERE THUNDERSTORM THREAT HAS ENDED ACROSS EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI.  SHOWER AND THUNDERSTORM
ACTIVITY WILL CONTINUE ACROSS WEST CENTRAL MISSOURI THROUGH
3 OR 4 AM...WITH SOME OF THE STRONGER STORMS PRODUCING
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH.  A FEW SCATTERED
SHOWERS WILL LINGER ACROSS EAST CENTRAL KANSAS BUT...WILL
END BY 2 AM.

24
Special weather statement, Apr 15, 12:38 AM CST, 4 hours 22 minutes before
MOZ031>033-039-040-045-046-150730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 AM CDT SUN APR 15 2001

SEVERE THUNDERSTORM WATCH #147 THAT WAS IN EFFECT FOR...PETTIS...
SALINE...COOPER...CHARITON...CARROLL...HOWARD AND RANDOLPH
COUNTIES... HAS BEEN CANCELLED.

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS CENTRAL MISSOURI.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
4 AM...BnUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.  A FEW
OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...HEAVY RAINFALL AND WIND GUSTS TO 40 MPH.

24
Local storm report, Apr 15, 3:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 AM CDT SUN APR 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    TIGHTWAD                  MO   70 MPH TSTM GUST
04/14/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 15, 5:00 AM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SUN APR 15 2001

FORECAST:  NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

OUTLOOK:  COLD CANADIAN AIR IS FORECAST TO SURGE INTO THE AREA
TONIGHT...AND KEEP TEMPERATURES BELOW SEASONAL NORMALS THROUGH THE
MIDDLE OF THE WEEK. TEMPERATURES IN THE 20S ARE POSSIBLE...
ESPECIALLY ACROSS NORTHERN MISSOURI...BOTH TUESDAY AND WEDNESDAY
MORNING. IN ADDITION...THERE IS A CHANCE FOR RAIN ON MONDAY.

MJM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOcV/EAX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Henry

When
April 15, 5:00 AM CST to April 17, 10:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Johnson

When
April 15, 5:00 AM CST to 11:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241533, 5241534.